Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 51, NWS Grand Forks, ND

June 12, 2022Beltrami County, Marshall County, Pennington County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2022, 4:09 PM CDT for Beltrami County, Marshall County, Pennington County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2022, 4:09 PM CDT (21:09 UTC)
Expired
Jun 12, 2022, 5:15 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Beltrami County, MN, Marshall County, MN, Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:56 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 12, 3:56 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
356 PM CDT Sun Jun 12 2022

.SHORT TERM...(This afternoon through Monday night)
Issued at 355 PM CDT Sun Jun 12 2022

Ongoing severe risk this afternoon and evening. A second round of
possible severe thunderstorms moves into the region late tonight
through Monday morning, followed by additional severe chances Monday
night. There is also heavy rain potential that could lead to
localized flash flood issues depending on storm motions/tracks the
next several days.

This afternoon-evening: Surface low over our north, with a warm
front moving over the RRV and a cold front to the northwest are the
primary drivers during peak daytime heating for thunderstorm
initiation and organization. Better synoptic forcing is further
northeast closer to the exiting mid level trough, though background
divergence aloft is in pace over northwest MN due to the left exit
region of upper level jet. Clusters of thunderstorms (some
supercells) continue to develop along the northeast quadrant fed by
axis of 1500-2000 J/KG ML CAPE. Effective shear in the 40-55kt range
(mainly fed by mid-upper speed max) is helping organize some of
these cells with some backing near the warm front that may allow for
higher effective helicity and some supercell tor potential.

Tonight-Monday night: After daytime heat comes to an end and low
levels decouple we should see a quick weakening trend of current
activity with any larger scale support shifting east. There is a
possibility for a lull then before the next mid level impulse
arrives later tonight or Monday morning. CAMs continue to indicate
an MCS developing upstream over western SD that would track into our
southern CWA after 3AM tonight and then progress eastward through
the Monday morning hours (decent consensus reflected in 00Z/12Z
HREF). That cluster would be associated with mainly a hail/wind
threat, though high 0-3km shear raises some potential for QLCS tor
threat depending on how the complex evolves tracks. This could very
possibly dive southward away from our area as main elevated
instability axis is further south late tonight/Monday morning. This
cluster could also show weakening trends if it moves north of this
axis and become more of a disorganized elevated cluster (mainly hail
threat). After it exits we will likely see yet another lull in
possible severe threat as while showers/storms are possible more
organized convective activity may not redevelop until later in the
day Monday or Monday night with the next stronger wave arrives
within SW flow aloft and strong instability builds northeast.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 PM CDT Sun Jun 12 2022

Impactful weather remains possible within the long term period. This
is mainly tied to the potential for severe storms Tuesday, but also
in part by a period of gusty winds mid week and increasing warmth
towards the end of next week.

Monday - Monday night: Monday night into early Tuesday may still be
ongoing at the start of the period, some of which may be strong to
severe (see short term disc for initial details on this). Any
remaining robust convection ongoing Tuesday morning holds the chance
to be severe, mainly with the potential for large hail (possibly
very large) due to the expected elevated nature of storms during
this time period. Best chance for this morning activity currently
resides in all areas outside of the southern Red River Valley and
west-central Minnesota. Heavy rainfall with this activity from
convective rainfall rates over low FFG grounds may also lead to some
localized flash flooding, mainly tied to poor drainage urban areas.

Morning convection is expected to push into Canada by midday
Tuesday. As the upper trough moves firmly over the Dakotas by
Tuesday, attendant sfc features like a sfc low pressure and
associated fronts may still be working their way through the CWA
during the day Tuesday. This leaves a window open for the warm
sector and sfc forcing mechanisms to redevelop convection during
the afternoon Tuesday. Additionally, upper forcing should still be
supportive of synoptic scale lift over the region. Latest SREF
yields over 50% chance of moderate instability (MLCAPE at least 2
kJ/kg) as well as over 70% chance for effective shear at least 30
kt overlapping within northwest and west-central Minnesota after
15 UTC. While both aspects would be supportive of possible severe
convection, there is the expectation of a stout capping inversion
to remain present atop the remaining moist, buoyant sector ahead
of the sfc low. Most guidance subdues convective development as a
result of this cap despite available forcing. However, with this
event still being Tuesday, and convection dependent on mesoscale
features that typically hold low skill in exact details beyond 48
hrs, we cannot completely rule out additional convection within a
potentially supportive environment for organized and severe
storms. So in spite of model guidance suggesting subdued
convection, we will continue to message the potential for strong
to severe storms on Tuesday.

Otherwise, Tuesday will see gusty westerly winds up to 40 mph behind
the cold/occluded front that may still be passing through the area.

Wednesday - Saturday:

Behind the deepening upper trough now moving through the southern
Canadian Prairie Provinces into western ON by Wednesday, gusty winds
over 35 mph appear very likely (at least 90%). Guidance offered by
this morning's NBMv4.1 yields 70% of at least 55 mph wind gusts
within ND, bringing the potential for wind warning-type impacts
Wednesday. However these higher impact wind gusts will depend on the
track of the well-deepened sfc low and its tight pressure gradient
moving out of southern SK/MB into the Dakotas. Additionally, some
guidance swings the low and attendant highest wind gusts through
the Dakotas into Minnesota late Wednesday into Thursday. Due to
uncertainty, confidence in highest wind gusts and timing of wind
gusts remains lowered between Wednesday and Thursday.

While not as concerning given recent wet conditions, dry air mass
behind the front Tuesday will be pose a potential for some fire
weather concerns as winds increase Wednesday and Thursday.

Ensembles are still forecasting high chance of strong upper ridging
over the Central Plains. This will increase the chance for warming
temps, possibly getting well into the 90s by next weekend. Strength
of this ridge will dictate how warm temps get.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CDT Sun Jun 12 2022

Broken CU in the 2500-3500 FT AGL range is impacting parts of
northwest MN, but indications are this improves early in the 18Z
TAF period. Isolated to scattered thunderstorms are possible this
afternoon/evening mainly in northeast ND and northwest MN with a
lull late this evening/overnight. A more organized convective
system may arrive after 08Z in southeast ND and west central MN
while MVFR (possible IFR) ceilings also overspread parts of the
region ahead of this this system. Most likely impacts are at KFAR
and east. Strong to severe thunderstorms are possible today
through Monday morning where thunderstorms develop and track.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...CJ
AVIATION...DJR
Hazardous weather outlook, Jun 12, 5:03 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
503 AM CDT Sun Jun 12 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
503 AM CDT Sun Jun 12 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A couple chances for severe storms today and tonight. The first
will impact the northern half of the area today as thunderstorms
are possible this afternoon one or two of which may become severe.
There are all hazards possible with any storm that develops this
afternoon with a tornado or two, hail up to 2 inches is size, wind
gusts to 75mph and excessive rainfall.

Another round of storms is expected overnight across the southern
valley and into west central MN with winds up to 75mph the main
threat along with excessive rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday night and again Tuesday will see the potential for another
round of storms. Some of these may become severe with all hazards
possible with wind gusts up to 75mph and excessive rainfall the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 12, 11:24 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1124 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             5 SSW RADIUM            48.17N 96.66W
06/12/2022  E1.00 INCH       POLK               MN   PUBLIC

&&
Local storm report, Jun 12, 11:27 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1127 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HAIL             5 SSW RADIUM            48.17N 96.66W
06/12/2022  E1.00 INCH       POLK               MN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 5 SSW
            RADIUM. CORRECTS PREVIOUS REPORT DUE TO
            ERROR IN TIME.

&&
Local storm report, Jun 12, 11:28 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1128 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HAIL             5 SSW RADIUM            48.17N 96.66W
06/12/2022  E1.00 INCH       POLK               MN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 5 SSW
            RADIUM. CORRECTS PREVIOUS HAIL REPORT FROM 5
            SSW RADIUM. CORRECTS PREVIOUS REPORT DUE TO
            ERROR IN TIME.

&&
Special weather statement, Jun 12, 1:19 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
119 PM CDT Sun Jun 12 2022

MNZ004-007-NDZ008-016-121845-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
119 PM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern
Marshall, southwestern Kittson, northeastern Walsh and southeastern
Pembina Counties through 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Thomas, or 15 miles north of Grafton, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bowesmont and Drayton around 140 PM CDT.
  Mattson and Robbin around 145 PM CDT.

This includes Interstate 29 between mile markers 183 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4884 9702 4847 9703 4857 9753 4869 9755
TIME...MOT...LOC 1818Z 267DEG 20KT 4864 9736

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux
Special weather statement, Jun 12, 1:55 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
155 PM CDT Sun Jun 12 2022

MNZ004-007-NDZ008-016-121930-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
155 PM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern
Marshall, southwestern Kittson, northeastern Walsh and southeastern
Pembina Counties through 230 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herrick, or 14 miles east of Grafton, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stephen around 225 PM CDT.

This includes Interstate 29 between mile markers 180 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4859 9670 4835 9689 4849 9728 4860 9725
TIME...MOT...LOC 1855Z 284DEG 18KT 4849 9711

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux
Special weather statement, Jun 12, 2:48 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
248 PM CDT Sun Jun 12 2022

MNZ004-007-122015-
Kittson MN-West Marshall MN-
248 PM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern
Marshall and southeastern Kittson Counties through 315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Englund, or 34 miles northwest of Thief River Falls, moving east at
20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Englund and Florian around 255 PM CDT.
  Karlstad around 310 PM CDT.
  Strandquist around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4844 9693 4854 9691 4866 9642 4831 9641
TIME...MOT...LOC 1948Z 267DEG 18KT 4848 9667

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:19 PM CDTSpecial Weather StatementFGFPembina26 min
Jun 12, 7:58 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk47 min
Jun 12, 8:39 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington43 min
Jun 12, 9:21 AM CDTSpecial Weather StatementFGFPennington39 min
Jun 12, 1:55 PM CDTSpecial Weather StatementFGFKittson35 min
Jun 12, 1:59 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall61 min
Jun 12, 2:14 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFLake of the Woods, Roseau61 min
Jun 12, 2:48 PM CDTSpecial Weather StatementFGFMarshall27 min
Jun 12, 3:00 PM CDTSevere Thunderstorm WarningFGFLake of the Woods41 min
Jun 12, 3:28 PM CDTSevere Thunderstorm WarningFGFMarshall62 min
Jun 12, 3:40 PM CDTTornado WarningFGFBeltrami, Marshall31 min
Jun 12, 4:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Pennington61 min
Jun 12, 5:52 PM CDTSpecial Weather StatementFGFBeltrami23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.